Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 283, NWS North Platte, NE

August 27, 2015Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 27, 2015, 7:04 PM CDT for Custer County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2015, 7:04 PM CDT (00:04 UTC)
Expired
Aug 27, 2015, 7:43 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 5:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS53 KLBF 280004
SVRLBF
NEC041-280100-
/O.NEW.KLBF.SV.W.0283.150828T0004Z-150828T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 800 PM CDT

* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VICTORIA
  SPRINGS STATE RECREATION AREA...OR 12 MILES NORTH OF BROKEN BOW...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SARGENT...LILLIAN...GATES...DIVIDE HILL...ROUND VALLEY AND
  WALWORTH.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 115 AND 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4147 9967 4156 9977 4173 9968 4172 9922
TIME...MOT...LOC 0004Z 227DEG 21KT 4159 9966 

HAIL...1.75IN
WIND...<50MPH
 
$$

ROBERG
2 follow-up statements
919 
WWUS53 KLBF 280032
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
732 PM CDT THU AUG 27 2015

NEC041-280100-
/O.CON.KLBF.SV.W.0283.000000T0000Z-150828T0100Z/
CUSTER NE-
732 PM CDT THU AUG 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CUSTER COUNTY...

AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF WEISSERT...OR 11 MILES NORTH OF BROKEN BOW...MOVING EAST AT 20
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 115 AND 120.
 
LOCATIONS IMPACTED INCLUDE...
SARGENT...LILLIAN...GATES...DIVIDE HILL...ROUND VALLEY AND WALWORTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4147 9967 4156 9977 4173 9968 4172 9922
TIME...MOT...LOC 0031Z 266DEG 16KT 4156 9956 

HAIL...1.00IN
WIND...<50MPH
 
$$

ROBERG
432 
WWUS53 KLBF 280043
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM CDT THU AUG 27 2015

NEC041-280052-
/O.CAN.KLBF.SV.W.0283.000000T0000Z-150828T0100Z/
CUSTER NE-
743 PM CDT THU AUG 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER VERY HEAVY RAIN 
IS OCCURRING WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL NEBRASKA.

LAT...LON 4147 9967 4156 9977 4173 9968 4172 9922
TIME...MOT...LOC 0041Z 227DEG 21KT 4156 9949 

$$

ROBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:34 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 27, 6:34 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT THU AUG 27 2015

.SYNOPSIS...
ISSUED AT 330 PM CDT THU AUG 27 2015

UPPER LEVEL TROUGH MOVING ACROSS THE CWA THIS EVENING...IN
ASSOCIATION WITH A SURFACE LOW PRESSURE SYSTEM. MEANWHILE RIDGING
REDEVELOPING ACROSS THE WESTERN ROCKIES. PARTLY TO MOSTLY CLOUDY
SKIES ACROSS MUCH OF THE REGION HAVE KEPT TEMPS IN THE UPPER 70S TO
MID 80S. A FEW TEMPS NEARING 90 ACROSS SW NEB WERE MORE SUN PREVAILS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 330 PM CDT THU AUG 27 2015

MAIN FOCUS WILL BE EARLY TONIGHT WITH THE THUNDERSTORM CHANCES. THE
LOW PRESSURE SYSTEM/TROUGH PUSHING EAST ACROSS THE AREA WILL BE THE
AREA TO FOCUS ON. CAPE IS PLENTIFUL...WITH 2500 TO 4000
J/KG...HOWEVER SHEAR IS LESS THAN IMPRESSIVE...20 TO 25 KTS. THE NAM
BRIEFLY INCREASE THE SHEAR ACROSS N CENTRAL TO 25 TO 30 KTS FOR A
FEW HOURS AROUND 03Z. THUS SEVERE THREAT IS THERE...BUT NOT GREAT
AND IS BEST WHEN THE SHEAR IS GREATEST. PWATS ON THE INCREASE...WITH
MODELS BRING VALUES ABOVE 1.50 INCHES TO PARTS OF NORTH CENTRAL.
STORM MOTION IS 10 TO 15 KTS SO HEAVY RAIN IS POSSIBLE...BUT NOT
EXPECTING FLOODING RAINS.

OVERNIGHT THE STORMS PUSH EAST WITH SOME LINGERING WRAP AROUND. NOSE
OF THE NOCTURNAL LL JET IS ACROSS EASTERN NEB AND WESTERN IOWA SO
ANY MCS WILL BE EAST OF THE CWA. CLOUDS AND SHOWERS LIKELY TO LINGER
IN THE WRAP AROUND...HOWEVER MORE GENERALLY AND NO SEVERE THREAT.

TOMORROW THE RIDGE BEGINS TO EXPAND ACROSS THE AREA. LINGERING
CLOUDS TO HELP SLOW WARMUP IN THE EAST...WHERE HIGHS TOP OUT AROUND
80. MID TO UPPER 80S EXPECTED FOR THE WESTERN ZONES WITH MORE SUN.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 PM CDT THU AUG 27 2015

SOUTH FLOW IN THE LOW LEVELS WILL BRING WARM/DRY AIR FROM NORTHERN
NEW MEXICO AND SOUTHERN COLORADO TO WESTERN NEBRASKA. THIS WILL
RESULT IN THE RETURN OF SUMMER-LIKE TEMPERATURES TO WESTERN NEBRASKA
WITH UPPER 80S ON SATURDAY AND LOW TO MID 90S SUNDAY. IN CENTRAL AND
NORTH CENTRAL NEBRASKA WHERE THE DRY TRAJECTORY IS NOT AS STRONG...
HIGHS BOTH SATURDAY AND SUNDAY WILL BE IN THE MID TO UPPER 80S. IT
IS NOT UNTIL SUNDAY THAT SIGNIFICANT LOW LEVEL MOISTURE IS PULLED
INTO WESTERN NEBRASKA. AT THAT TIME...THE THETA-E RIDGE ON THE HIGH
PLAINS BECOMES STRONG AND PRECIPITABLE WATER INCREASES TO MORE THAN
AN INCH. EVEN WITH THE MOISTURE SUPPLY INCREASING...THERE IS STILL A
LACK OF A BOUNDARY OR OTHER FOCUS FOR THE DEVELOPMENT OF MORE THAN
SPOTTY CONVECTION IN CENTRAL AND SOUTHWEST NEBRASKA SATURDAY OR
SUNDAY.

TURNING TO WEATHER...LIGHT EAST WIND IN CENTRAL AND NORTH CENTRAL
NEBRASKA COULD FAVOR FOG EARLY SATURDAY. HOWEVER...THE LOW LEVEL (0-
1KM AND BOUNDARY LAYER) RELATIVE HUMIDITY INDICATES 80-85 PERCENT AT
THE HIGHEST. OF THE PROBABILISTIC GUIDANCE (SREF...MET AND MAV
GUIDANCE)...ONLY THE MET INDICATES FOG. THIS RESULTS IN CONSIDERABLE
UNCERTAINTY WITH THE FORECAST...SO WE WILL EXCLUDE THE MENTION OF
FOG FOR NOW.

AS CONVERGENCE DEVELOPS ALONG THE LEE SIDE TROUGH...MOISTURE WILL BE
IN PLACE FOR THUNDERSTORMS TO DEVELOP MONDAY AFTERNOON. THE 0-6KM
SHEAR IS EXPECTED TO BE 20 KNOTS OR LOWER AND THE CONVECTIVE
POTENTIAL ENERGY LESS THAN 1000J/KG...SO SEVERE STORMS ARE NOT
LIKELY.

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ALONG THE DRY LINE
TUESDAY THROUGH THURSDAY BUT SEVERE WEATHER IS NOT LIKELY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 630 PM CDT THU AUG 27 2015

VFR CONDITIONS ARE EXPECTED AT KLBF AND KVTN THROUGH THE NEXT 24
HOURS. THE ONLY CONCERNS ARE SCATTERED THUNDERSTORMS ACROSS
CENTRAL NEBRASKA THIS EVENING...WHICH IMPACT TERMINALS SUCH AS
KBBW AND KONL THROUGH 06Z. BRIEF HEAVY RAIN...HAIL...AND ERRATIC
GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. THEN
OVERNIGHT...SOME MODEL GUIDANCE IS INDICATING IFR VISBYS DUE TO FOG
AFTER 09Z. HOWEVER...CURRENT SATELLITE TRENDS DO NOT FAVOR THE
DEVELOPMENT OF FOG AS AN EXPANSIVE AREA OF BKN MID TO UPPER LEVEL
CLOUD COVER WILL SPREAD OVER MUCH OF THE AREA. TRENDS WILL NEED TO
BE MONITORED TONIGHT WITH ADJUSTMENTS MADE TO THE TAF AS
NECESSARY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...SPRINGER
AVIATION...MARTIN
Hazardous weather outlook, Aug 27, 3:35 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU AUG 27 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT THU AUG 27 2015 /235 PM MDT THU AUG 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AS A COLD
FRONT LIFTS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS
TIME...ALL OF WESTERN AND NORTH CENTRAL NEBRASKA HAS A CHANCE FOR
THUNDERSTORMS. HOWEVER...LOCATIONS EAST OF A LINE FROM AINSWORTH
TO BROKEN BOW COULD SEE A SEVERE STORM OR TWO...AS LOW LEVEL
MOISTURE WILL BE MORE PREVALENT EAST OF THIS LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS. THERE IS ALSO A
SMALL THREAT FOR HEAVY RAIN ACROSS FAR NORTHEASTERN PORTIONS OF
THE OUTLOOK AREA MAINLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE
THREAT FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Aug 27, 5:31 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 PM CDT THU AUG 27 2015

NEZ038-272315-
CUSTER NE-
531 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
615 PM CDT...

AT 531 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CALLAWAY...OR 15 MILES WEST OF BROKEN BOW...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLDALE...CALLAWAY...OCONTO AND LODI.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4130 10007 4140 10004 4137 9965 4112 9976
TIME...MOT...LOC 2231Z 281DEG 14KT 4132 9992

ROBERG
Local storm report, Aug 27, 6:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT THU AUG 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             CALLAWAY                41.29N 99.92W
08/27/2015  E1.75 INCH       CUSTER             NE   PUBLIC

            GOLFBALL HAIL REPORTED IN CALLAWAY ALONG WITH HEAVY RAIN.

&&

ROBERG
Local storm report, Aug 27, 6:40 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT THU AUG 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 WNW OCONTO            41.16N 99.81W
08/27/2015  E1.75 INCH       CUSTER             NE   PUBLIC

&&

ROBERG
Special weather statement, Aug 27, 6:52 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM CDT THU AUG 27 2015

NEZ028-280015-
GARFIELD NE-
652 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD COUNTY
UNTIL 715 PM CDT...

AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF CALAMUS RESERVOIR STATE RECREATION AREA...OR 8 MILES
NORTH OF BURWELL...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... DEVERRE...VIRGINIA SMITH
DAM...HOMESTEAD KNOLLS CAMPGROUND AND CARSON LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4181 9900 4181 9922 4208 9922 4208 9881
TIME...MOT...LOC 2351Z 183DEG 19KT 4190 9912

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:46 PM CDTFlash Flood WarningLBFCuster4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.